Wyoming, 2019

Flood in Wyoming, July 3 to 4, 2019

July 3 to 4, 2019 · NWS UNR · 1 event in 1 county or zone

Thunderstorms with heavy rain produced flooding over portions of southeastern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms with heavy rain produced flooding over portions of southeastern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 4:19 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 3, 4:19 PM MST, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Wed Jul 3 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 115 PM MDT Wed Jul 3 2019

Latest analysis has an upper low over the Pacific Northwest with a
trough digging down the West Coast with weak upper ridging over the
Mississippi Valley region, leaving the western High Plains in a west
southwesterly flow pattern. At the surface, a stationary
boundary/cold front remains draped across southwestern South Dakota
and northwest SD, into eastern North Dakota. Latest satellite trends
shows a CU field over the southern Black Hills, far southwestern SD,
and areas of eastern Perkins and Meade Counties while low clouds
remain in place over the WY Black Hills, northern Black Hills and
southwestern Butte County remain socked in with fog and low clouds.

For this afternoon and tonight, lee cyclogenesis is ongoing along
the lee trough in eastern Wyoming with large-scale forcing ahead of
an approaching shortwave toward the northwestern portion of the
forecast area. Some convective initiation seems imminent across the
current CU fields in eastern WY and western SD, even with the better
flow aloft over the northern half of the forecast area. Should see
storms move off the higher terrain into the forecast area later this
afternoon/early evening as well. With the frontal boundary, steep
lapse rates, MU CAPE of 1500-3000 J/kg, and modest shear, expect
severe storms this afternoon and evening. Primary threat will be
large hail and damaging winds, and transitioning to more of a wind
event later this evening. The bulk of the storms will push east
overnight, but could see more storm activity redeveloping during the
early morning hours.

On Independence Day, could see some morning storms, then clearing
before the next round of storms in the afternoon and evening. Severe
weather will again be possible as strong CAPE and possibly stronger
shear than today is expected.

Overall, this pattern looks to persistent into early next week,
resulting in daily chances of thunderstorms. Some of the storms
during this time will be strong to severe.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 517 PM MDT Wed Jul 3 2019

Strong to severe storms will continue to move east through the
region this evening, with IFR and localized LIFR conditions in
stronger storms. Storms may linger through the night. Behind the
storms, low clouds and patchy fog could develop, especially across
northeastern WY and in/around the Black Hills.

&&

.HYDROLOGY...
Issued at 115 PM MDT Wed Jul 3 2019

No changes to the current flash flood watch. PWs are 175% of
average and soils are saturated, especially across northwestern
SD. Expect some heavy rain possibly across southern SD and areas
just east of the Hills. However, with the better forcing further
north, have opted to leave the watch as is and monitor for
possible warnings later this afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ001-002-012>014-
     024-025-072-073.

WY...Flash Flood Watch through late tonight for WYZ054-056-057-071.

&&

DISCUSSION...MLS
AVIATION...Johnson
HYDROLOGY...MLS
Hazardous weather outlook, Jul 3, 1:57 PM MST, 3 hours 18 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Rapid City SD
257 PM MDT Wed Jul 3 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
257 PM MDT Wed Jul 3 2019 /357 PM CDT Wed Jul 3 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail, damaging wind gusts, and heavy
rain are the main severe weather threats, although a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 3, 4:49 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
549 PM MDT Wed Jul 3 2019

SDZ031-032-043-040030-
Jackson SD-Pennington Co Plains SD-Haakon SD-
549 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON...
NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 630
PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Delta 9 Missile Silo, or 22 miles west of Philip,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Quinn, Cottonwood, Delta 1 Launch Facility and Delta 9 Missile Silo.

This includes Interstate 90 in South Dakota between Mile Markers 113
and 128.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4387 10224 4397 10225 4414 10182 4386 10170
TIME...MOT...LOC 2348Z 258DEG 16KT 4394 10210

Pojorlie
Special weather statement, Jul 3, 4:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
553 PM MDT Wed Jul 3 2019

SDZ042-040045-
Oglala Lakota SD-
553 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OGLALA LAKOTA
COUNTY UNTIL 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Manderson to 9 miles southwest
of White Clay. Movement was northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pine Ridge, Manderson and Sharps Corner.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4329 10271 4344 10236 4300 10241 4300 10277
TIME...MOT...LOC 2353Z 214DEG 20KT 4328 10262 4289 10270

Pojorlie
Local storm report, Jul 3, 5:00 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          5 WSW ALLEN             43.24N 102.01W
07/03/2019                   BENNETT            SD   TRAINED SPOTTER

            TORNADO LASTED LESS THAN 1 MINUTE. LOCATION ESTIMATED
            FROM RADAR AND SPOTTER REPORT.

&&

MLS
Local storm report, Jul 3, 5:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HEAVY RAIN       6 ENE MARTIN            43.20N 101.62W
07/03/2019  M0.86 INCH       BENNETT            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 3, 5:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ALLEN                   43.28N 101.92W
07/03/2019                   BENNETT            SD   EMERGENCY MNGR

            SINGLE WIDE MOBILE HOME BLOWN OFF ITS FOUNDATION.

&&

XX
Local storm report, Jul 3, 5:09 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             PRINGLE                 43.61N 103.59W
07/03/2019  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

ME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Weston

When
July 3, 5:15 PM MST to July 4, 10:00 AM MST
Where
Weston County, 19.08 mi SSE of Newcastle to 20.01 mi S of Newcastle
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
43.590, -104.120

Dewey Road was inundated with water in several locations. A culvert on Dewey Road near Hay Creek was washed out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854741.